Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 115, NWS Tucson, AZ

August 21, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2022, 7:13 PM MST for Pima County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 7:13 PM MST (02:13 UTC)
Expired
Aug 21, 2022, 11:15 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS55 KTWC 220213
FFWTWC
AZC019-021-220515-
/O.NEW.KTWC.FF.W.0115.220822T0213Z-220822T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
713 PM MST Sun Aug 21 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1015 PM MST.

* At 713 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand, 
  Ventana, Vaya Chin, Jack Rabbit, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3251 11211 3260 11207 3263 11200 3262 11186
      3232 11200 3231 11235 3243 11236

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
3 follow-up statements
455 
WGUS75 KTWC 220307
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
807 PM MST Sun Aug 21 2022

AZC019-021-220515-
/O.CON.KTWC.FF.W.0115.000000T0000Z-220822T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
807 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS 
EVENING FOR NORTHWESTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...

At 807 PM MST, Doppler radar continued to indicate thunderstorms 
producing very heavy rainfall across the warned area. Between 2 and 
3 inches of rain have fallen north of Santa Rosa along route 15.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand, 
  Ventana, Vaya Chin, Jack Rabbit, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3251 11211 3260 11207 3263 11200 3262 11186
      3232 11200 3231 11235 3243 11236

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
814 
WGUS55 KTWC 220457
FFWTWC
AZC019-021-220615-
/O.EXT.KTWC.FF.W.0115.000000T0000Z-220822T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
957 PM MST Sun Aug 21 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1115 PM MST.

* At 957 PM MST, Doppler radar indicated that thunderstorms had 
  produced very heavy rain across the warned area. Between 2 and 4 
  inches of rain has fallen north of Santa Rosa along route 15 and 
  route 42.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks, streams and highways.

* Some locations that will experience flash flooding include...
  Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand, 
  Ventana, Vaya Chin, Jack Rabbit, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3251 11211 3260 11207 3263 11200 3262 11186
      3232 11200 3231 11235 3243 11236

FLASH FLOOD...RADAR INDICATED

$$

GLZ
344 
WGUS75 KTWC 220609
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1109 PM MST Sun Aug 21 2022

AZC019-021-220619-
/O.EXP.KTWC.FF.W.0115.000000T0000Z-220822T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1109 PM MST Sun Aug 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MST THIS EVENING FOR 
NORTHWESTERN PIMA AND SOUTHWESTERN PINAL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3251 11211 3260 11207 3263 11200 3262 11186
      3232 11200 3231 11235 3243 11236

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:49 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 3:49 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
349 PM MST Sun Aug 21 2022

.SYNOPSIS...Daily showers and thunderstorms will continue this
coming week into next weekend although the heavy rainfall threat
will be much less than this past weekend. Temperatures will be
well below normal today then follow a warming trend during the
work week.

&&

.DISCUSSION...500 mb analysis this morning showed weak trofiness
over far SE AZ, likely the remants of the tropical wave that
impacted the area Fri/Sat, and a mid-level high centered off the
srn CA cst. This put the western half of the forecast area under
N/NE flow aloft which will have transitioned east across the area
today as the above mentioned weak trof moved east into srn NM.
21/12z Tucson showed steering flow out of the N/NE, upper level
winds out of the W/SW and PW value still very moist at 1.81" but
down from the near record levels of 24 hours.

Mid-afternoon radar showed isolated storms south and east of
Tucson. Latest HRRR propagates widely scattered storms S/SW across
the lower elevations thru midnight. Main threats will be strong
gusty winds and localized flash flooding.

Daily chances of showers and thunderstorms will continue this week
into next weekend. Primary threats each day will be strong gusty
winds, lighting and localized flash flooding.

Temperatures will be warmer Monday then run a few degrees below
normal for the remainder of the week into next weekend.

&&

.AVIATION...Valid through 23/00Z.
Scattered cloud decks at 6k-9k ft AGL thru 22/04Z with WDLY SCT
SHRA/TSRA. The stronger SHRA/TSRA could reduce visibilities in
heavy downpours, briefly lower CIGS to 3k-6k ft AGL and produce
gusts to 40+ kts. Expect skies to slowly clear aft 22/04Z. Storms
developing again Monday afternoon. Otherwise, winds will follow
diurnal trends at speeds of 10 kts or less. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances of showers and thunderstorms through
next weekend. Primary threats will be strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the
past 36-48 hours has led to a significant increase in the flow in
the Gila River. River Flood warnings have been posted in New
Mexico for the Gila River with the higher flows moving downstream
through Duncan over the next 12 hours. The latest forecast from
the Colorado Basin River Forecast Center (CBRFC) has water levels
remaining below flood stage at Duncan with the water level
creasting between 10 pm and midnight then gradually falling
through Monday morning.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 5:40 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Aug 21, 6:37 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 21, 6:50 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 21, 6:56 PM MSTDust Storm AdvisoryTWCPima, Pinal94 min
Aug 21, 7:16 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 7:50 PM MSTSevere Thunderstorm WarningTWCPima55 min
Aug 21, 8:02 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 8:16 PM MSTRiver Flood WarningTWCGreenlee34 hr
Aug 21, 8:20 PM MSTRiver Flood AdvisoryTWCGraham9 hr
Aug 21, 8:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 21, 8:54 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 21, 8:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 21, 8:59 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 21, 9:26 PM MSTAreal Flood WarningTWCCochise, Santa Cruz3 hr
Aug 21, 9:37 PM MSTSevere Thunderstorm WarningTWCPima53 min
Aug 21, 9:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 5:25 AM MSTRiver Flood WarningTWCGraham45 hr
Aug 22, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Aug 22, 3:24 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 22, 3:25 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 22, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham21 min
Aug 22, 3:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 22, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 22, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 22, 4:46 PM MSTSpecial Weather StatementTWCCochise44 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.